Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 95, NWS Topeka, KS

May 24, 2019Anderson County, Coffey County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2019, 7:18 PM CDT for Anderson County, Coffey County, Franklin County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2019, 7:18 PM CDT (00:18 UTC)
Expired
May 24, 2019, 8:00 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS

The radar

The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:18 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

054 
WUUS53 KTOP 250018
SVRTOP
KSC003-031-059-250100-
/O.NEW.KTOP.SV.W.0095.190525T0018Z-190525T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
718 PM CDT Fri May 24 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southern Franklin County in east central Kansas...
  Anderson County in east central Kansas...
  Southern Coffey County in east central Kansas...

* Until 800 PM CDT.

* At 718 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles west of Rantoul to 4 miles southwest of
  Garnett to 6 miles northeast of Yates Center, moving east at 30
  mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Garnett, Burlington, Richmond, Colony, Gridley, Greeley, Princeton,
  Lane, Rantoul, Westphalia, Kincaid, Lone Elm, Harris and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3809 9596 3851 9536 3861 9507 3804 9508
      3804 9596
TIME...MOT...LOC 0018Z 253DEG 28KT 3853 9518 3824 9532 3795 9568 

HAIL...<.75IN
WIND...70MPH
 
$$

Hennecke
1 follow-up statement
739 
WWUS53 KTOP 250046
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
746 PM CDT Fri May 24 2019

KSC003-031-059-250100-
/O.CON.KTOP.SV.W.0095.000000T0000Z-190525T0100Z/
Franklin-Anderson-Coffey-
746 PM CDT Fri May 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN FRANKLIN...ANDERSON AND SOUTHERN COFFEY COUNTIES...

At 746 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Rantoul to near Greeley to near
Colony, moving northeast at 45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Garnett, Burlington, Richmond, Colony, Gridley, Greeley, Princeton,
Lane, Rantoul, Westphalia, Kincaid, Lone Elm, Harris and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3809 9596 3851 9536 3861 9507 3804 9508
      3804 9596
TIME...MOT...LOC 0046Z 238DEG 40KT 3863 9500 3834 9515 3804 9538 

HAIL...<.75IN
WIND...70MPH
 
$$

Hennecke

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:50 PM CDT, 28 minutes earlier.

Area forecast discussion, May 24, 6:50 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
650 PM CDT Fri May 24 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 316 PM CDT Fri May 24 2019

Heavy rainfall and the potential for flash flooding increases late
this afternoon and evening as thunderstorms are expected to develop
in a warm and moist environment ahead of a cold front tracking east
through the area. Latest water vapor imagery shows a  mid level
trough lifting into the southern and central plains. Meanwhile
strong moisture advection ahead of the front has raised PWAT
values between 1.5 and 1.7 inches. These numbers are expected to
rise close to 2 inches this evening, 3 standard deviations above
normal. As thunderstorms continue to develop this afternoon and
evening along and south of Interstate 70 corridor, convergence
along the front maximizes with a strong mid level jet streak to
favor multiple clusters of strong to severe storms training over
portions of southeast Kansas this afternoon and evening. Training
convection is likely to result in widespread 2 to 3 inches in the
aforementioned areas with locally higher amounts up to 4 inches
possible. With the favorable environment for heavy thunderstorms
and potential for flash flooding, there is a high risk currently
in effect through tonight for areas south of the Interstate 70
corridor.

In addition to the heavy rainfall, strong effective bulk shear and
strong mid level lapse rates will keep the risk for the large hail
and damaging wind gusts the primary threats. Isolated tornadoes
cannot be ruled out given the decent low level wind profiles on
forecast soundings and low LCLs spreading northward as surface
dewpoints are progged to reach near 70 degrees by 00Z. The tornado
threat persists through early evening while the hail and wind
threat continues overnight as a strong low level jet veers
southwestward overnight, maintaining an environment of 0-6 km
bulk shear values near 40 kts with ample MUCAPE to work with.

Convection moves out Saturday morning with expected clearing through
early afternoon before the next round of strong to severe storms
arrives in the late afternoon and evening hours. Storms are expected
to develop along and south of a front with very high sfc based cape
values with bulk shear up to 40 kts. Severe weather will be likely
through the evening with all hazards being possible, in addition to
the heavy rainfall. High PWAT values and potential for heavy
thunderstorms lead to decent confidence in the flash flood potential
to persist through Sunday morning so have extended the Flash Flood
Watch for the entire area through this period.

.LONG TERM...(Saturday night through Friday)
Issued at 316 PM CDT Fri May 24 2019

Additional rounds of thunderstorms with heavy rainfall are possible
again Sunday evening as another mid level wave lifts across Kansas.
Exact placement of the heaviest rainfall is still uncertain given
the discrepancies between guidance. Upper low matures on Monday with
a brief drying period through Monday evening. Chances for thunder
increase once again Tuesday afternoon across far eastern areas as
the upper low shifts east and out of the central plains area by
Wednesday. Northwest flow aloft ensues with upper ridging across the
Pacific Northwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 650 PM CDT Fri May 24 2019

Scattered TSRA is expected at TOP and FOE through 12Z and MHK
through 04Z then SHRA thereafter. Isolated convection expected
after 12Z or just possibly showers. VFR cigs are expected outside
of convection. MVFR cigs are expected to develop across the area
after 12Z with improvement to VFR near the end of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...Prieto
LONG TERM...Prieto
AVIATION...53
Hazardous weather outlook, May 24, 3:21 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
321 PM CDT Fri May 24 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-252030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
321 PM CDT Fri May 24 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered severe thunderstorms will redevelop this afternoon. The
best chance for strong to severe thunderstorms will be across
east central and portions of northeast KS this afternoon and
evening. The primary hazards with any severe thunderstorms will be
large hail, damaging wind gusts and heavy rainfall. An isolated
tornado or two is possible south of Interstate 70.

The Flash Flood Watch was expanded to include the entire area,
from this morning through Sunday morning. Flooding is especially
dangerous at night when flood waters are harder to see.

River flooding will also continue this evening and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The threat for strong to severe thunderstorms continues Saturday
through Tuesday, with heavy rainfall and flooding also a hazard
with these storms. Large hail, damaging wind gusts, and tornadoes
are also possible Saturday late afternoon and evening.

River flooding is expected to continue through much of the
week and into the Memorial Day holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 24, 7:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
705 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     FLASH FLOOD      5 WSW EMPORIA           38.36N 96.26W
05/24/2019                   LYON               KS   BROADCAST MEDIA

            ROAD 140 IS CLOSED DUE TO HIGH WATER.

&&

JP
Local storm report, May 24, 7:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     EUDORA                  38.95N 95.10W
05/24/2019                   DOUGLAS            KS   EMERGENCY MNGR

            ARCING POWERLINES.

&&

JP
Local storm report, May 24, 7:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     4 S EUDORA              38.88N 95.09W
05/24/2019                   DOUGLAS            KS   EMERGENCY MNGR

            POWERLINES ARE DOWN.

&&

JP
Local storm report, May 24, 7:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      QUENEMO                 38.58N 95.53W
05/24/2019                   OSAGE              KS   EMERGENCY MNGR

            MULTIPLE ROADWAYS COVERED WITH WATER. ALSO
            REPORT OF FLASH FLOODING AT 295TH AND STUBBS
            ROAD.

&&

JP
Local storm report, May 24, 7:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     FLASH FLOOD      2 SSE WILLIAMSBURG      38.45N 95.45W
05/24/2019                   FRANKLIN           KS   EMERGENCY MNGR

            WATER RUNNING OVER THE HIGHWAY 33. UNKNOWN
            IF CLOSED AT THIS TIME.

&&

JP
Special weather statement, May 24, 7:10 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
710 PM CDT Fri May 24 2019

KSZ056-059-250100-
Franklin-Anderson-
710 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
ANDERSON COUNTIES UNTIL 800 PM CDT...

At 710 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Princeton to 5 miles southeast of Harris
to near Neosho Falls. Movement was east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Garnett, Richmond, Colony, Greeley, Princeton, Lane, Rantoul, Kincaid
and Lone Elm.

A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3813 9552 3823 9544 3849 9529 3859 9507
      3804 9508 3804 9552
TIME...MOT...LOC 0010Z 253DEG 26KT 3847 9525 3826 9537 3802 9555

Hennecke

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:10 PM CDTSpecial Weather StatementTOPAnderson50 min
May 24, 7:30 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin30 min
May 24, 7:59 PM CDTSpecial Weather StatementTOPAnderson, Douglas, Franklin31 min
May 24, 8:45 PM CDTRiver Flood WarningTOPWashington25 hr
May 24, 8:54 PM CDTRiver Flood WarningTOPLyon66 hr
May 24, 8:54 PM CDTRiver Flood WarningTOPAnderson46 hr
May 24, 8:54 PM CDTRiver Flood WarningTOPFranklin48 hr
May 24, 9:14 PM CDTAreal Flood WarningTOPLyon6 hr
May 24, 9:19 PM CDTRiver Flood WarningTOPFranklin71 hr
May 24, 9:19 PM CDTRiver Flood WarningTOPFranklin, Osage36 hr
May 24, 10:12 PM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Osage5 hr
May 25, 1:46 AM CDTAreal Flood WarningTOPJackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee5 hr
May 25, 3:14 AM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Osage4 hr
May 25, 3:16 AM CDTAreal Flood WarningTOPLyon4 hr
May 25, 4:07 AM CDTFlash Flood WarningTOPJackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee3 hr
May 25, 5:16 AM CDTRiver Flood WarningTOPLyon, Osage6 hr
May 25, 10:10 AM CDTRiver Flood WarningTOPDouglas, Jefferson65 hr
May 25, 10:10 AM CDTRiver Flood WarningTOPPottawatomie, Riley, Wabaunsee4 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.